With drug overdose continuing to take a significant toll on human life around the world, it's important to understand vital concepts like the opiate overdose timeline. Being able to do so could make a difference between life and death. If you struggle with addiction, it's critical to get treatment at an addiction treatment center. Prescription Opiates And Heroin No discussion of an opiate overdose timeline would be complete without an overview of the role that prescription opiates and heroin play in the drug overdose crisis that has gripped the nation for years. Medical professionals turn to narcotics like opiates to provide their patients who have pain issues. These can be short-term or chronic conditions. Heroin is also an opiate, but it is a street drug. Many people who become addicted to pain medications turn to heroin. This could be because they can no longer get a prescription for the amount of opiates they need. An unfortunate symptom of addiction is the need for more of the drug in order to experience the same effects as a smaller amount provided previously. This tolerance increases the risk that a person could experience an overdose -- whether that is purposeful or accidental. Opiate Overdose Timeline Being able to pinpoint an exact opiate overdose timeline would be an extremely useful tool. Having that information could help stem the tide of deaths that have resulted from opiate overdose. However, substance use disorder itself is a complex medical condition that often doesn't fall neatly into place with each person. The factors that influence an opiate overdose timeline are as varied as the people who use the substances. The following are just a few to consider: \tThe actual dosage of drugs consumed \tThe way the body metabolizes the drugs \tThe size of a particular individual While it's possible for an individual to overdose shortly after taking drugs, it's more likely that it will occur over the first few hours. However, there have been incidents where a person has overdosed within an hour of taking the drug. Signs Of An Overdose There are a variety of signs that you can look for that could point to an overdose. The following is a list of some of the most common: \tShallow breathing or breathing that is slow, erratic, or stopped \tLimp body \tLips and fingernails that are purplish-black or blue \tHeartbeat that is erratic, slow, or absent \tClammy and\/or pale face \tVomiting \tUnresponsive when you shake them, talk to them, or otherwise try to engage them \tLoss of consciousness \tGray or ashen skin tone in darker-skinned individuals \tBluish-purple skin tone in lighter-skinned people \tGurgling, choking, or snoring-like sounds Opioid Overdose Response In most cases, an opioid overdose is not an immediate event. Instead, it tends to be a slowish occurrence that happens over the course of a few minutes to a few hours. When an individual has survived an opioid overdose, it's usually because there has been someone close by who was able to respond to the crisis. It's important to contact your nearest emergency services personnel immediately if you are concerned that someone is overdosing. In the meantime, you can administer a reversal medication if one is available. Easing Overdose Worries If a loved one is displaying signs of drug use, abuse, and\/or addiction, it's important to get them help as soon as possible. At Promises Behavioral Health, we partner with individuals and their loved ones to deliver the most up-to-date and research-based treatment methods. Our clinical and medical staff offers the following services: \tWomen's addiction treatment center \tNon 12 step rehab centers \tDrug rehab for professionals \tCognitive-behavioral therapy \tEMDR therapy \tIndividualized treatment plans Contact us today at if you are concerned about your loved one's drug use. It could save their life.